Medical Q&As

Chung Strauss Syndrome - could I have it?

I have been suffering spells of numbness in my arms and face with aches and a general feeling or tiredness. I am asthmatic and have pernicious anaemia. I took Singulair for two years but stopped it 8 months ago and all this flared up. I have heard of a disorder called “Chung Strauss Syndrome” connected with asthmatics and certain drugs. The attacks are becoming more frequent and breathing exercises haven't helped. Any thoughts would be appreciated.

The tiredness you describe could be related to the pernicious anaemia or poor control of your asthma. The numbness could be happening as a result of hyperventilation. Therefore I would suggest that your overall condition needs to be re-evaluated because your situation is not straightforward. The Chung Strauss Syndrome that you refer to is a very rare disorder and has been reported in a small number of asthmatics that were prescribed a class of drugs known as leukotriene inhibitors, of which montelukast (Singulair) is but one. Leukotriene is the chemical mediator that initiates the hypersensitivity response in the lungs that is the first stage in the evolution of an asthmatic attack. By inhibiting or blocking the effect of leukotriene the development of asthma symptoms can be prevented. Leukotriene inhibitors are used to prevent asthma attacks and are of no benefit in relieving symptoms that are already established. Most cases of Chung Strauss Syndrome have been associated with initiation of treatment with a leukotriene inhibitor while steroid treatment was being stepped down. It has been suggested that the syndrome arises as a result of the unmasking of a pre-existing condition rather than being a direct side effect of the leukotriene inhibitor. On the balance of probability I would think that it is very unlikely that you have developed this very rare syndrome.